Maryland, 2018

Flooding in Maryland, June 3 to 6, 2018

June 3 to 6, 2018 · NWS LWX · 20 events in 8 counties and zones

Heavy rain of 1-4 inches on June 3rd on saturated soils caused several instances of flooding in the western suburbs of Baltimore. Separately, the combined effects of several days of rain created somewhat widespread river flooding which continued to affect portions of the area through the early morning hours of June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain of 1-4 inches on June 3rd on saturated soils caused several instances of flooding in the western suburbs of Baltimore. Separately, the combined effects of several days of rain created somewhat widespread river flooding which continued to affect portions of the area through the early morning hours of June 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 9:35 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 9:35 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Sun Jun 3 2018

.SYNOPSIS...
Low pressure near the Virginia tidewater will slowly meander
into the Atlantic this afternoon and tonight. A cold front will
cross the region tonight, with a reinforcing cold front late
Tuesday. High pressure will build during the middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low pressure to the east of Richmond, Virginia and to
the north of Williamsburg, Virginia will meander slowly eastward
this afternoon and tonight. A gusty northeast to east flow will
influence the development of showers and thunderstorms from
south to north.

Based on radar at 10am, showers and embedded thunderstorms are
in a couple of thin bands extending outwards from the surface
low. One band extends from western Charles County Maryland
eastward across the central Chesapeake Bay and into central
parts of the Delmarva Peninsula. Heavy rain accompanying this
band. Another band of showers and thunderstorms, thinner than
the band to the north, contains some embedded thunderstorms.
Heavy rainfall remains the main threat with this band. Wind
gusts from the heaviest of this activity over the Chesapeake Bay
could exceed 35 knots or 40 mph at times.

More shower activity is noted from western Maryland south
through eastern West Virginia and into parts of the central
Shenandoah Valley. Rain rates with this activity seem less than
the bands over eastern Virginia and southern Maryland. Still, we
are looking at rates of one half inch to one inch per hour.

All in all, through the course of the remainder of the day into
the early evening hours, we have to be cognizant of more
flooding in many areas that have already been hit with flooding
in the past couple days. Areas from along I-95 and east to the
Chesapeake Bay are the main areas to watch for this flooding,
quickly followed by the concern in the Potomac Highlands and
Virginia Piedmont.

A Flood Watch remains in effect for most of our CWA through this
afternoon with exception to the extreme western counties at the
highest ridges.

Temperatures this afternoon will struggle to climb into the
middle 70s with some places not making it to 70 based on the
cloud cover and persistent showers.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Moisture from the surface low/associated trough axis will be
pivoting offshore this evening. In its wake, there will be a
secondary surface front traversing the forecast area, a
consequence of a shortwave axis crossing the Great Lakes.
Cold/dry advection will ensue. The front may support a few
showers, although the bulk of the moisture will be drying up.
PoPs will be decreasing through the night.

For Monday through early Tuesday, northwest flow and building high
pressure will prevail across the forecast area...supporting welcomed
dry weather with mostly sunny skies. Highs will only be in the 70s.
The only wrinkle may be additional positive vorticity advection late
Tuesday, which will necessitate chance PoPs for a stray shower
afternoon-night. Lows each night will be in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An area of high pressure will begin to build in from the Ohio Valley
on Wednesday, and will become centered overhead by Thursday. This
will lead to a period of quiet weather conditions. Temperatures are
expected to stay well below normal on both Wednesday and Thursday.
High temperatures on Wednesday may struggle to make it out of the
60s, while temperatures on Thursday will likely max out in the 70s.

Temperatures are expected to moderate back to seasonable levels on
Friday. A weak cold front is progged to approach the area from the
northwest later in the day. It appears as though there is at least
some chance for showers and thunderstorms out ahead of this front
Friday afternoon, but there are substantial discrepancies between
models with respect to areal coverage of those storms. By Saturday,
models solutions begin to diverge. Chances for showers and storms
can't be ruled out, but it's a low confidence forecast this far
out.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
IFR ceilings with VFR visibility will be the primary flavor the
remainder of the day into early this evening. Occasionally
visibility could drop to MVFR or high end IFR is very heavy
downpours this afternoon.

Conditions should gradually improve tonight into Monday as a
surface low over southeast Virginia moves east and out to sea
and a surface front pushes through the region.

Fog concerns are still questionable as we are not sure how much
mixing will take place overnight.

VFR conditions should prevail Monday through Thursday.

&&

.MARINE...
A gusty northeast to east wind is accompanying bands of showers
and embedded thunderstorms across eastern and southern Maryland.
Pending on wind gusts, convective small craft advisories or
special marine warnings will be issued through the afternoon
into this evening.

A cold front will cross the waters overnight. Much better mixing
will follow Monday, with Small Craft conditions anticipated for all
waters. Will raise the Advisory with this cycle. Northwest flow,
with favorable mixing, continues through Wednesday. Additional
Advisories may be required. Winds should then settle below
thresholds late Wednesday into Thursday.

&&

.HYDROLOGY...
Numerous to widespread showers will continue across the area
this afternoon. With efficient rainfall production and
saturated soil, the flood risk continues, although the trend is
for improvement. A Flood Watch is now in effect for a large
portion of the area. Streams may continue to rise after the rain
ends as water drains into the mainstem rivers.

Latest round of updates to river flood watches and warnings have
been issued. No major changes, but all revised based on the
latest observed rainfall and river levels.

&&

.TIDES/COASTAL FLOODING...
Water levels remain slightly elevated, less than a foot above
normal. That may result in tides reaching Action Stage over the next
couple days at the most sensitive sites (Annapolis and St George
Island).

In addition, freshwater runoff may result in minor/moderate flooding
in the upper tidal Potomac in the Monday night-Tuesday time frame.
This forecast still partially based on forecast rainfall, which
may be prone to some error. Nonetheless, will be monitoring
guidance for a possible Coastal Flood Watch...especially at
Georgetown.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 6 PM EDT this evening for DCZ001.
MD...Flood Watch until 6 PM EDT this evening for MDZ003>006-011-013-
     014-016>018-502>508.
VA...Flood Watch until 6 PM EDT this evening for VAZ025>031-036>040-
     050>057-501-502-505>508.
WV...Flood Watch until 6 PM EDT this evening for WVZ050>053-055-504.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>534-
     537>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Monday for
     ANZ530>543.
     Small Craft Advisory until 6 PM EDT this evening for ANZ535-
     536.

&&

SYNOPSIS...HTS
NEAR TERM...HTS/KLW
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jun 3, 10:03 AM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1103 AM EDT Sun Jun 3 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1103 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freshwater runoff may result in moderate flooding at Georgetown
in the Monday night-Tuesday time frame.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should report any flooding or precipitation
totals per established protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1103 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect approximately east of a Cumberland
Maryland to Staunton Virginia line this afternoon.

Numerous Flood Watches and Warnings are in effect for local
rivers. Please refer to the Advanced Hydrologic Prediction Service
website for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Numerous Flood Watches and Warnings are in effect for local
rivers. Please refer to the Advanced Hydrologic Prediction Service
website for details.

.SPOTTER INFORMATION STATEMENT...

A Flood Watch is in effect for the I-95 corridor east to the
western shore of the Chesapeake Bay this afternoon.

In the hours before

Local storm report, Jun 3, 8:45 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            2 SE MOUNT CRAWFORD     38.34N  78.91W
06/02/2018                   ROCKINGHAM         VA   OTHER FEDERAL

            THE NORTH RIVER NEAR BURKETOWN ROSE ABOVE FLOOD STAGE
            AROUND 6 PM. FAIRVIEW ROAD BECOMES FLOODED.

&&

EVENT NUMBER LWX1800590

ADS
Local storm report, Jun 3, 9:18 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            2 WNW RAPIDAN           38.33N  78.10W
06/03/2018                   MADISON            VA   OTHER FEDERAL

            THE ROBINSON RIVER NEAR LOCUST DALE ROSE ABOVE FLOOD
            STAGE. ROUTE 721 IS FLOODED IN MULTIPLE SPOTS, AND
            FLOODING OF LOW LYING LAND MAY AFFECT ACCESS TO
            RESIDENCES.

&&

EVENT NUMBER LWX1800591

ADS
Local storm report, Jun 3, 9:22 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLOOD            MOUNT JACKSON           38.75N  78.64W
06/03/2018                   SHENANDOAH         VA   OTHER FEDERAL

            THE NORTH FORK SHENANDOAH RIVER NEAR MOUNT JACKSON ROSE
            ABOVE FLOOD STAGE. AGRICULTURAL FLOODING BEGINS AND
            WATER APPROACHES A ROAD IN MOUNT JACKSON.

&&

EVENT NUMBER LWX1800592

ADS
Local storm report, Jun 3, 9:54 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1054 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            2 ENE WILDE ACRES       39.15N  78.37W
06/03/2018                   FREDERICK          VA   FIRE DEPT/RESCUE

            BACK MOUNTAIN ROAD IMPASSABLE IN SPOTS

&&

EVENT NUMBER LWX1800593

ADS
Local storm report, Jun 3, 10:09 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1109 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            4 WNW OMPS              39.53N  78.35W
06/03/2018                   MORGAN             WV   911 CALL CENTER

            UP TO 30 ROADS FLOODED AND CLOSED ACROSS THE COUNTY.
            ONE OF THOSE ROADS CLOSED IS RT 9 BETWEEN PAW PAW AND
            GREAT CACAPON. THIS IS NEARLY A 20 MILE STRETCH.

&&

EVENT NUMBER LWX1800594

ADS
Local storm report, Jun 3, 10:23 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            FRONT ROYAL             38.92N  78.18W
06/03/2018                   WARREN             VA   911 CALL CENTER

            MULTIPLE ROAD CLOSURES REPORTED THROUGHOUT THE COUNTY
            AND IN AND AROUND FRONT ROYAL.

&&

EVENT NUMBER LWX1800595

SMZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flood. Local standard time, as filed.

Flood, Washington

When
June 3, 12:04 PM EST to 6:10 PM EST
Where
Washington County, 2.02 mi NW of Pearre to 2.06 mi NW of Pearre
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.653, -78.343

The USGS stream gage on Sideling Hill Creek near Bellegrove exceeded the 7.5 foot flood stage during the indicated times, causing flooding of lowlands near the creek. The peak level of 8.02 feet was observed at 4:00pm EST on June 3rd.

Flood, Montgomery

When
June 3, 1:56 PM EST to 2:47 PM EST
Where
Montgomery County, 1.19 mi NNW of Takoma Park to 1.15 mi NNW of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.987, -77.005

The stream gage on Sligo Creek near Takoma Park exceeded the 5.5 foot flood stage during the period indicated. The peak level of 5.75 feet was observed at 2:20pm EST on June 3rd. Sligo Creek Parkway was flooded.

Flood, Prince George'S

When
June 3, 2:19 PM EST to 10:25 PM EST
Where
Prince George'S County, 0.74 mi NNE of Alexandria Jct to 0.59 mi SSW of Berwyn Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.960, -76.927

The stream gage on the Northeast Branch Anacostia River near Riverdale exceeded the 8 foot flood stage during the indicated period. The peak level of 10.20 feet was observed at 4:50pm EST on June 3rd. At these levels, flooding of portions of the Northeast Branch Trail and athletic fields are occurring.

Flood, Howard

When
June 3, 3:23 PM EST to 5:00 PM EST
Where
Howard County, 2.25 mi N of Woodstock to 2.23 mi N of Woodstock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.363, -76.968

River Road flooded and closed at Route 851.

Flood, Anne Arundel

When
June 3, 4:01 PM EST to June 4, 4:34 AM EST
Where
Anne Arundel County, 1.4 mi N of Maryland City to 1.6 mi NNW of Tipton Aaf Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.120, -76.817

The stream gage on the Little Patuxent River at Savage exceeded the 10 foot flood stage during the indicated period. The peak of 15.06 feet was observed at 10:00pm EST on June 3rd. Downstream of Savage, flooding occurred on Brock Bridge Road and Laurel-Fort Meade Road.

Flood, Howard

When
June 3, 4:44 PM EST to 6:00 PM EST
Where
Howard County, 0.96 mi NW of Simpsonville to 0.97 mi NW of Simpsonville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.188, -76.895

Cedar Lane flooded and closed by the Middle Patuxent River.

Flood, Baltimore

When
June 3, 5:29 PM EST to 10:45 PM EST
Where
Baltimore County, 0.68 mi SSW of Oella to 0.66 mi S of Oella
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.261, -76.784

The stream gage on the Patapsco River near Catonsville exceeded the 20 foot flood stage during the indicated times, flooding River Road. The peak level of 22.17 feet was observed at 7:30pm EST on June 3rd.

Flood, Anne Arundel

When
June 3, 5:41 PM EST to June 4, 12:02 AM EST
Where
Anne Arundel County, 1.75 mi WSW of Raynor Hgts to 1.9 mi NNE of Raynor Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.215, -76.702

The stream gage on the Patapsco River at Elkridge exceeded the 15 foot flood stage during the indicated period. In addition to minor inundation at Patapsco Valley State Park, several roads were closed in the Pumphrey and Linthicum areas due to the flooding or backwater caused by it. The peak stage of 18.01 feet occurred at 9:00pm EST on June 3rd.

Flood, Howard

When
June 3, 7:08 PM EST to 9:24 PM EST
Where
Howard County, 0.92 mi SSW of Oakland Mills to 0.88 mi SSW of Oakland Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.208, -76.857

The stream gage on the Little Patuxent River near Columbia Town Center exceeded the 298.50 flood elevation during the indicated period. The peak elevation of 298.63 was observed at 8:00pm EST on June 3rd. At the peak level, South Entrance Road floods at the river.

Flood, Howard

When
June 3, 7:17 PM EST to 8:24 PM EST
Where
Howard County, 0.33 mi ESE of Ellicott City to 0.3 mi ESE of Ellicott City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.268, -76.794

The stream gage on the Patapsco River at Ellicott City briefly exceeded the 122.50 foot flood elevation during the indicated period. The peak elevation of 122.60 feet was observed at 7:30pm EST on June 3rd. Water briefly reached the top of the inlet where the Patapsco and Tiber meet, but no inundation was reported.

Flood, Prince George'S

When
June 3, 7:42 PM EST to June 4, 10:05 PM EST
Where
Prince George'S County, 0.38 mi SSE of Upper Marlboro to 0.37 mi ESE of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.815, -76.747

The stream gage on Western Branch at Upper Marlboro exceeded the 11 foot flood stage during the indicated period. The peak level of 15.18 feet was observed at 3:00am EST on June 4th. Water Street was flooded, along with the pedestrian bridge that runs alongside it. Race Track Road was also flooded.

Flood, Montgomery

When
June 3, 7:51 PM EST to 9:00 PM EST
Where
Montgomery County, 0.22 mi ENE of Brookeville to 0.25 mi E of Brookeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.182, -77.067

Brookeville Road flooded and closed.

Flood, Carroll

When
June 3, 7:57 PM EST to 9:00 PM EST
Where
Carroll County, 2.04 mi ENE of Henryton to 2.09 mi ENE of Henryton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.363, -76.886

Marriottsville Road flooded and closed.

Flood, Carroll

When
June 3, 7:57 PM EST to 9:00 PM EST
Where
Carroll County, 0.42 mi S of Sykesville to 0.4 mi S of Sykesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.364, -76.969

Flooding on Main Street in Sykesville forced the closure of the road.

Flood, Frederick

When
June 4, 12:13 AM EST to June 5, 4:18 PM EST
Where
Frederick County, 0.67 mi S of Brunswick to 0.57 mi S of Points of Rocks
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.310, -77.632

A significant flood occurred on the Potomac River in Frederick County. The river exceeded the 16 foot flood stage during the indicated period, with a peak level observed of 25.83 feet at 7:30pm EST on June 4th. This was comparable to the flood observed in 2010. At the peak levels, significant flooding is occurring at the Brunswick campground. A NWS survey noted flooding of parking areas along the C&O Canal as well as water within a foot or so of reaching the railroad tracks near Point of Rocks.

Flood, Montgomery

When
June 4, 12:16 AM EST to June 6, 1:15 AM EST
Where
Montgomery County, 3.86 mi SW of Whites Ferry to 4 mi SSW of Whites Ferry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.158, -77.517

A significant flood occurred on the Potomac River at Edwards Ferry during the indicated period, with the stream rising above the 15 foot flood stage. The peak level of 22.45 feet was observed at 10:30pm EST on June 4th. The store at Whites Ferry took on several feet of floodwater. Parking lots along the C&O Canal also flooded, along with portions of the towpath.

Flood, Washington

When
June 4, 2:00 AM EST to 4:18 PM EST
Where
Washington County, 4.5 mi SW of Williamsport to 4.52 mi W of Downsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.559, -77.886

The stream gage on the Potomac River at Williamsport exceeded the flood stage of 23 feet during the indicated period, and possibly earlier. The Potomac Fish and Game Club reported flooding on its property. Backwater flooding caused by the high waters flooded Maryland Route 68 in Williamsport. The peak level observed was 24.49 feet at 9:47am EST on June 4th.

Flood, Anne Arundel

When
June 4, 2:46 AM EST to 5:00 AM EST
Where
Anne Arundel County, 0.8 mi N of Tipton Aaf Arpt to 0.86 mi NNE of Tipton Aaf Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
39.092, -76.769

A portion of Fort Meade Road was washed out by flooding of the Little Patuxent River.

Flood, Washington

When
June 4, 5:46 AM EST to 8:00 AM EST
Where
Washington County, 0.25 mi NW of Williamsport to 0.32 mi NW of Williamsport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.602, -77.823

Maryland Route 68 was flooded and closed in Williamsport due to backwater flooding on Conococheague Creek just upstream of the Potomac River.

Flood, Montgomery

When
June 4, 9:14 AM EST to June 5, 7:34 PM EST
Where
Montgomery County, 2.02 mi SW of Potomac to 2.01 mi SW of Travilah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.002, -77.249

The stream gage on the Potomac River at Little Falls/Brookmont exceeded the 10 foot flood stage during the indicated period. The peak level of 12.38 feet was observed at 3:30am EST on June 5th. At the peak levels, water covered multiple sections of the C&O Canal Towpath between mile markers 15 and 20.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766696, 766873, 766867, 764831, 766869, 764832, 766776, 766831, 766771, 766822, 766877, 764833, 764834, 764835, 766865, 766796, 766879, 764836, 764837, 766732.